High Wind, Yuma County
- When
- April 5, 10:00 AM MST to 3:00 PM MST
- Where
- Yuma County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Strong gradient surface winds resulted in widespread areas of wind 40 mph gusting at times to 55 to 60 mph with minor damage to antennas and tree limbs.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong gradient surface winds resulted in widespread areas of wind 40 mph gusting at times to 55 to 60 mph with minor damage to antennas and tree limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 5, 1:30 AM MST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 230 AM MDT TUE APR 5 2005 .DISCUSSION...THE SHORT TERM FORECAST CONCERNS WILL BE WIND/THUNDERSTORM POTENTIAL FOR THE FIRST PERIOD FOLLOWED BY WIND AND PRECIPITATION COVERAGE THE SECOND AND THIRD PERIOD. NAM/GFS/UKMET/ECMWF ARE IN PRETTY GOOD AGREEMENT WITH THE HANDLING OF THE STORM SYSTEM MOVING INTO THE PLAINS TODAY AT THE SFC AND ALOFT. THIS WILL LEAD TO A FORECAST VERY SIMILAR TO THE PREVIOUS WITH LITTLE CHANGE IN POP/WEATHER. WILL CONTINUE THE HIGH WIND WARNING AS THE LATEST NAM BUFKIT CROSS SECTIONS WOULD SUPPORT 50+ KNOTS MIXING DOWN. THE GFS SUGGESTS THIS IS OVERDONE WITH THE POTENTIAL FOR AROUND 40 KNOTS. EAST OF THE HIGH WIND WARNING...A WIND ADVISORY WILL REPLACE THE HIGH WIND WATCH FOR THE FIRST PERIOD. IN ADDITION...ANOTHER WIND ADVISORY WILL BE IN EFFECT FOR ALL AREAS TONIGHT THROUGH WEDNESDAY. WESTERN COUNTIES MAY FALL BELOW ADVISORY CRITERIA AROUND MIDDAY/EARLY AFTERNOON ON WEDNESDAY...HOWEVER FOR SIMPLICITY BLANKETED THE ENTIRE AREA THROUGH 00Z THURSDAY. THE PREVIOUS SHIFT HAD A GOOD HANDLE ON POPS/WX THROUGH THE FIRST TWO PERIODS AND THE ONLY MAJOR CHANGE WAS TO LOWER POPS ACROSS THE EASTERN HALF OF THE FORECAST AREA THROUGH 18Z TODAY AND KEEP THE 80 POP ACROSS THE ENTIRE FORECAST AREA FOR 18Z-00Z. SOME CONCERN ABOUT A FEW WET SNOWFLAKES ACROSS WESTERN KIT CARSON COUNTY...ESPECIALLY WEST OF HIGHWAY 59 LATE IN THE FIRST PERIOD...HOWEVER NAM/GFS POINT SOUNDINGS DO NOT SUPPORT ANY MENTION AT THIS TIME. AGREE WITH PREVIOUS SHIFT AND THINK ANY SIGNIFICANT SNOW WILL REMAIN WEST OF FLAGLER ALONG THE PALMER DIVIDE. THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST ALONG AND EAST OF THE COLD FRONT WHICH IS EXPECTED TO BE ALONG A LINE FROM TRENTON TO COLBY TO LEOTI AROUND 19Z WHERE AN ISOLATED SUPERCELL WITH LARGE HAIL WILL BE POSSIBLE. INSTABILITY WILL DIMINISH RAPIDLY AFTER 00Z AS SYSTEM MOVES INTO SOUTH CENTRAL KS/NORTH CENTRAL OKLAHOMA. PLENTY OF MOISTURE WRAPS AROUND MID/UPPER LOW AND EXPECT WIDESPREAD PCPN THE ENTIRE NIGHT ACROSS THE EASTERN THIRD OF THE FORECAST AREA. THE PREVIOUS SHIFT HAD A GOOD HANDLE ON ENDING PCPN FROM WEST TO EAST ON WEDNESDAY WITH LITTLE CHANGE EXPECTED. DAYS 4 THROUGH 7...NO CHANGES. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...TUESDAY...HIGH WIND WARNING TWO ROWS OF COUNTIES CLOSEST TO COLORADO OR NEAR AND WEST OF HIGHWAY 25. WIND ADVISORY ALL OTHER COUNTIES EAST OF HIGHWAY 25. TUESDAY NIGHT AND WEDNESDAY...WIND ADVISORY ALL COUNTIES. .NE...TUESDAY...HIGH WIND WARNING DUNDY AND HITCHCOCK. WIND ADVISORY RED WILLOW. TUESDAY NIGHT AND WEDNESDAY...WIND ADVISORY ALL COUNTIES. .CO...TUESDAY...HIGH WIND WARNING ALL COUNTIES. TUESDAY NIGHT AND WEDNESDAY...WIND ADVISORY ALL COUNTIES. && MCGUIRE/BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1011 AM MDT TUE APR 5 2005 ...HIGH WINDS AND POSSIBLE SEVERE WEATHER WILL OCCUR TODAY... COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1011 AM MDT TUE APR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WIND WARNING IS IN EFFECT TODAY WEST OF HIGHWAY 83 WHILE A WIND ADVISORY IS IN EFFECT EAST OF HIGHWAY 83. NORTH WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH WILL OCCUR IN THE WARNING AREA. THESE WINDS WILL PRODUCE BLOWING DUST AND DIFFICULT DRIVING CONDITIONS. SCATTERED THUNDERSTORMS WILL DEVELOP NEAR A DRY LINE AFTER 2 PM MDT (3 PM CDT) EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE. ENOUGH INSTABILITY AND WIND SHEAR WILL BE PRESENT TO PRODUCE A FEW SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NORTH WINDS OF 25 TO 35 MPH WILL GRADUALLY DIMINISH FROM WEST TO EAST BY WEDNESDAY AFTERNOON. ANOTHER STORM SYSTEM WILL ARRIVE ON SATURDAY BRINGING A CHANCE FOR THUNDERSTORMS OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE. ALSO...SPOTTERS SHOULD REPORT STRONG WIND GUSTS TO THE NATIONAL WEATHER SERVICE. MENTZER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM NON-TSTM WND GST CHEYENNE WELLS 38.82N 102.35W
04/05/2005 58 MPH CHEYENNE CO MESONET
&&
MENTZERThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444299, 5444300, 5444301.